Georgia, 2016

Damaging Winds and Lightning Strike in Georgia, July 5 to 6, 2016

July 5 to 6, 2016 · NWS FFC · 25 events in 21 counties and zones

A very moist and moderately unstable airmass over the region, combined with strong daytime heating and a series of weak short waves moving over the state, resulted in scattered severe thunderstorms each afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$271,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A very moist and moderately unstable airmass over the region, combined with strong daytime heating and a series of weak short waves moving over the state, resulted in scattered severe thunderstorms each afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 5, 1:50 PM EST, 10 minutes earlier.

Area forecast discussion, Jul 5, 1:50 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
250 PM EDT TUE JUL 5 2016

.SHORT TERM /Tonight through Wednesday Night/...
Good coverage of convection this afternoon as the initial short wave
approaches. Ample cloud cover has helped to limit instability across
the area...however moderate mid-level winds and upper support has
resulted in a few strong storms with wind gusts into the 25-35MPH
range. Should see a general diminishing trend as we head into the
evening as the short wave passes and heating subsides. Models
showing another wave approaching early tomorrow and sweeping across
during the day. Will likely see a similar scenario to today with
coverage peaking a bit earlier than normal for summertime convection
and sweeping west to east across the area. Have seen heat index
values pushing 100-105 across the Heat Advisory area where
convection has been limited so far today. Cloud cover has kept
temperatures from reaching quite as high as earlier anticipated...
but HI values close enough to leave the advisory in place through
expiration time of 6PM. Forecast Heat Index values tomorrow are
close to advisory levels in the far southeast but areal extent and
confidence too low right now for a new advisory. Later shifts will
need to keep an eye on this for a possible warmer trend.

20

.LONG TERM /Thursday through Tuesday/...
No changes have been made to the current long term. Models
still on track with existing forecast. Precious discussion
is included below.

41

&&

.Previous.../Issued 347 AM EDT TUE JUL 5 2016/...
LONG TERM /Wednesday Night through Monday/... Long Range models
show good agreement with weak disturbances keeping a chance of
showers and possibly a few thunderstorms in the forecast across
north GA Wednesday night and into Thursday. At this time... models
are exiting these disturbances east by Thursday afternoon with
increased ridging and a weak northwest flow aloft developing by
Thursday evening. The west to northwest flow should push some
drier air into the forecast area for Friday and help hold
afternoon convection down to more isolated in coverage. This
appears to be short-lived as a low pressure system pushes across
the Great Lakes region Friday night and drags a frontal boundary
into the TN Valley region by Saturday morning. Although confidence
of the front sagging into the state is low to medium for this time
of year... models are currently showing the front slipping into at
least north GA on Saturday and helping to provide a focus for
afternoon convection. The stalled boundary... coupled with an
active west to northwest flow aloft will warrant showing a chance
of showers and thunderstorms over the weekend and into the first
of next week. Otherwise... expecting slightly warmer than normal
temperatures to prevail... with highs generally in the 90s and
lows in the 70s... except 80s and 60s respectively in the
mountains.

39

AVIATION...
18Z Update...

Generally VFR conditions expected outside of convection through 06Z.
Will likely see at least scattered areas of MVFR or lower
visibilities and possibly ceilings developing between 06Z and 12Z.
Confidence is not high enough to include any restrictions at the TAF
sites except for periods associated with scattered convection.
Scattered convection through 00Z with a diminishing trend after.
There is a good chance for increasing coverage of showers and
thunderstorms across the northwest again between 08Z and 14Z with
scattered convection areawide after 14Z. Winds will remain southwest
to west 8-12KT w/ gusts 16-20KT through 00Z...diminishing to 3-8KT
after.

//ATL Confidence...18Z Update...

High for wind speeds/direction outside of convection...Medium all
other elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          74  92  74  94 /  40  40  30  30
Atlanta         76  90  74  93 /  40  40  30  30
Blairsville     69  87  70  88 /  50  50  30  40
Cartersville    72  90  75  93 /  40  50  30  30
Columbus        76  92  76  95 /  50  40  20  30
Gainesville     73  90  73  91 /  40  40  30  30
Macon           75  93  75  97 /  40  30  20  30
Rome            72  90  74  95 /  50  50  30  30
Peachtree City  73  91  73  94 /  40  40  30  30
Vidalia         76  96  77  96 /  30  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 6 PM EDT this evening FOR THE FOLLOWING
ZONES: Baldwin...Bibb...Bleckley...Crawford...Crisp...Dodge...
Dooly...Emanuel...Glascock...Greene...Hancock...Houston...
Jasper...Jefferson...Johnson...Jones...Laurens...Macon...
Monroe...Montgomery...Peach...Pulaski...Putnam...Taliaferro...
Telfair...Toombs...Treutlen...Twiggs...Warren...Washington...
Wheeler...Wilcox...Wilkes...Wilkinson.

&&

SHORT TERM...20
LONG TERM....41
AVIATION...20
Hazardous weather outlook, Jul 5, 2:27 AM EST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
327 AM EDT TUE JUL 5 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-060730-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
327 AM EDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED STRONG STORMS POSSIBLE TODAY FOR MUCH OF THE AREA AND
DANGEROUS HEAT IN EAST CENTRAL GEORGIA...

AN UPPER DISTURBANCE WILL HELP SPARK SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA TODAY.
A FEW STORMS COULD BECOME STRONG... MAINLY ALONG AND NORTH OF A
LAGRANGE TO WARRENTON LINE BETWEEN NOON AND 10 PM. THUNDERSTORM
CHANCES SHOULD DIMINISH BY 11 PM WITH LOSS OF DAYTIME HEATING.

MUCH OF EAST CENTRAL GEORGIA LOOKS TO REACH HEAT INDICES OF 105
DEGREES THIS AFTERNOON. A HEAT ADVISORY HAS BEEN ISSUED
ACCORDINGLY FROM NOON UNTIL 6 PM. PLEASE SEE THE NPW-FFC PRODUCT
FOR MORE DETAILS.

WEATHER HAZARDS EXPECTED...
ANY THUNDERSTORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE
STRONG GUSTY WINDS... FREQUENT LIGHTNING AND HEAVY DOWNPOURS.

DANGEROUS HEAT IN EAST CENTRAL GEORGIA WILL BRING THE EXTRA RISK
OF HEAT EXHAUSTION OR HEAT STROKE THIS AFTERNOON. PLEASE LIMIT
OUTDOOR EXPOSURE AND DRINK PLENTY OF FLUIDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY ACROSS NORTH AND
CENTRAL GEORGIA. A FEW STORMS COULD BECOME STRONG DURING THE
AFTERNOON AND EVENING... WITH THE MAIN THREATS BEING GUSTY
WINDS... FREQUENT LIGHTNING AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 5, 12:31 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
131 PM EDT TUE JUL 5 2016

GAZ031>033-042>044-051800-
COBB GA-NORTH FULTON GA-PAULDING GA-SOUTH FULTON GA-CARROLL GA-
DOUGLAS GA-
131 PM EDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COBB...NORTH FULTON...
SOUTHEASTERN PAULDING...SOUTH FULTON...EASTERN CARROLL AND DOUGLAS
COUNTIES UNTIL 200 PM EDT...

AT 130 PM EDT...A STRONG THUNDERSTORM WAS NEAR DOUGLASVILLE...MOVING
EAST AT 35 MPH.

  HAZARD...HEAVY RAIN...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND
           LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING.  WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
ATLANTA...MARIETTA...DOUGLASVILLE...SMYRNA...EAST POINT...UNION
CITY... VILLA RICA...COLLEGE PARK...POWDER
SPRINGS...FAIRBURN...AUSTELL... HAPEVILLE...PALMETTO...HIRAM...FAIR
OAKS...CHATTAHOOCHEE HILL COUNTRY... LITHIA SPRINGS...SWEETWATER
CREEK STATE PARK...VININGS AND JIM R MILLER PARK.

LAT...LON 3377 8499 3397 8449 3368 8435 3365 8435
      3365 8446 3355 8446 3351 8501
TIME...MOT...LOC 1730Z 263DEG 40KT 3367 8474
Special weather statement, Jul 5, 1:02 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
202 PM EDT TUE JUL 5 2016

GAZ078-079-089-051830-
MUSCOGEE GA-HARRIS GA-TALBOT GA-
202 PM EDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MUSCOGEE...
SOUTHEASTERN HARRIS AND SOUTHWESTERN TALBOT COUNTIES UNTIL 230 PM
EDT...

AT 202 PM EDT...A STRONG THUNDERSTORM WAS OVER UPATOI...OR 14 MILES
SOUTHEAST OF HAMILTON...MOVING EAST AT 25 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING.  WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
UPATOI...BAUGHVILLE...MIDLAND AND BOX SPRINGS.

LAT...LON 3267 8465 3258 8458 3253 8461 3253 8465
      3252 8468 3252 8470 3251 8472 3250 8483
      3262 8483
TIME...MOT...LOC 1802Z 266DEG 20KT 3257 8478
Special weather statement, Jul 5, 1:03 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
203 PM EDT TUE JUL 5 2016

GAZ032-033-043>045-055-051830-
DEKALB GA-COBB GA-NORTH FULTON GA-SOUTH FULTON GA-CLAYTON GA-
DOUGLAS GA-
203 PM EDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB...SOUTHEASTERN COBB...
NORTH FULTON...SOUTH FULTON...NORTHWESTERN CLAYTON AND NORTHEASTERN
DOUGLAS COUNTIES UNTIL 230 PM EDT...

AT 201 PM EDT...A STRONG THUNDERSTORM WAS NEAR UNION CITY...OR 11
MILES SOUTHEAST OF DOUGLASVILLE...MOVING EAST AT 30 MPH.

  HAZARD...HEAVY RAIN...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND
           LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING.  WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
ATLANTA...DOUGLASVILLE...DECATUR...SANDY
SPRINGS...SMYRNA...DUNWOODY...EAST POINT...UNION CITY...FOREST
PARK...COLLEGE PARK...FAIRBURN...CHAMBLEE...
DORAVILLE...CLARKSTON...HAPEVILLE...STONE
MOUNTAIN...PALMETTO...AVONDALE ESTATES...LITHONIA AND PINE LAKE.

LAT...LON 3372 8476 3395 8431 3370 8409 3365 8426
      3365 8428 3364 8428 3353 8463
TIME...MOT...LOC 1801Z 248DEG 26KT 3367 8457
Special weather statement, Jul 5, 1:32 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
232 PM EDT TUE JUL 5 2016

GAZ034-045>047-051900-
DEKALB GA-GWINNETT GA-ROCKDALE GA-WALTON GA-
232 PM EDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEKALB...SOUTHERN
GWINNETT...NORTHEASTERN ROCKDALE AND NORTHWESTERN WALTON COUNTIES
UNTIL 300 PM EDT...

AT 232 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LILBURN TO NEAR LAKEVIEW ESTATES...AND MOVING
EAST AT 35 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING.  WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
LAWRENCEVILLE...SNELLVILLE...LILBURN...LOGANVILLE...GRAYSON...WALNUT
GROVE...BETWEEN...JERSEY...LAKEVIEW ESTATES...TUCKER...MOUNTAIN
PARK...BIG HAYNES CREEK PARK...ROSEBUD...YOUTH AND WINDSOR.

LAT...LON 3384 8377 3370 8381 3370 8384 3374 8391
      3372 8392 3371 8391 3371 8393 3370 8392
      3370 8408 3388 8421 3397 8397
TIME...MOT...LOC 1832Z 264DEG 30KT 3386 8413 3374 8401
Special weather statement, Jul 5, 1:40 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
240 PM EDT TUE JUL 5 2016

GAZ056>058-068>071-051900-
HENRY GA-UPSON GA-SPALDING GA-PIKE GA-BUTTS GA-LAMAR GA-MONROE GA-
240 PM EDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY...NORTHEASTERN
UPSON...EASTERN SPALDING...EASTERN PIKE...WESTERN BUTTS...LAMAR AND
NORTHWESTERN MONROE COUNTIES UNTIL 300 PM EDT...

AT 236 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS FROM JUST EAST OF
GRIFFIN DOWN THROUGH BARNESVILLE TO JUST EAST OF THOMASTON. THE STORMS
WERE MOVING NORTHEAST AT 30 MPH.

  HAZARD...WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN CAN
           BE EXPECTED.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
GRIFFIN...BARNESVILLE...JACKSON...FORSYTH...LOCUST GROVE...MILNER...
JENKINSBURG...YATESVILLE...ORCHARD HILL...ALDORA...EAST
GRIFFIN...THE ROCK...COLLIER...CHAPPEL MILL...HIGHLAND
MILLS...LOGTOWN...JOHNSTONVILLE... WALKER MILL...GOGGINS AND REDBONE
CROSSROADS.

LAT...LON 3280 8427 3330 8430 3348 8398 3298 8395
TIME...MOT...LOC 1836Z 239DEG 26KT 3327 8417

16
Special weather statement, Jul 5, 1:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
256 PM EDT TUE JUL 5 2016

GAZ048-057>059-070>072-051930-
HENRY GA-NEWTON GA-JONES GA-JASPER GA-BUTTS GA-LAMAR GA-MONROE GA-
256 PM EDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY...SOUTHEASTERN
NEWTON...NORTHWESTERN JONES...WESTERN JASPER...BUTTS...EASTERN LAMAR
AND NORTHERN MONROE COUNTIES UNTIL 330 PM EDT...

AT 253 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS JUST SOUTH OF
COVINGTON THROUGH JACKSON TO FORSYTH. THE STORMS WERE MOVING
NORTHEAST AT 30 MPH.

  HAZARD...WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
BARNESVILLE...JACKSON...FORSYTH...LOCUST GROVE...FLOVILLA...JENKINSBURG...
STEWART...COLLIER...CHAPPEL MILL...EUDORA...JOHNSTONVILLE...WORTHVILLE...
MCELHENEYS CROSSROADS...GOGGINS...INDIAN SPRINGS STATE PARK...PLANT
SCHERER...NORTH ALCOVY...FINCHERVILLE...JULIETTE AND BLOUNT.

LAT...LON 3326 8412 3329 8409 3330 8412 3334 8412
      3354 8375 3309 8374 3288 8412
TIME...MOT...LOC 1853Z 236DEG 26KT 3319 8396

16

The radar

The Atlanta radar (KFFC), 92 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Walton

When
July 5, 2:00 PM EST to 2:15 PM EST
Where
Walton County, 1 mi N of Monroe to 0.78 mi NE of Monroe
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.794, -83.723

The Walton County Emergency Manager reported the top of a tree and several large branches blown out of trees around their home west of Monroe. The 911 center reported a tree blown down on Highway 11 south of Monroe.

Thunderstorm Wind, Bibb

When
July 5, 2:40 PM EST to 3:00 PM EST
Where
Bibb County, 1.67 mi WSW of Skipperton to 0.44 mi W of Lanier Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
32.743, -83.728

The broadcast media reported trees and power lines blown down on Hartley Bridge road, Corbin Avenue and Holmes Avenue.

Thunderstorm Wind, Bartow

When
July 6, 11:00 AM EST to 11:05 AM EST
Where
Bartow County, 1.22 mi NNW of Atco
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.197, -84.825

The broadcast media reported a tree blown down blocking Highway 293 between Iron Belt Road and Grassdale Road.

Thunderstorm Wind, Cobb

When
July 6, 11:20 AM EST to 11:40 AM EST
Where
Cobb County, 2.13 mi WSW of Elizabeth to 0.42 mi NE of Gilmore
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
33.971, -84.606

The Cobb County 911 center reported trees several trees blown down across eastern Cobb County including along New Macland Road, Paper Mill Road and Maxwell Avenue, as well as around the intersection of Cooper Lake Drive and Atlanta Road.

Thunderstorm Wind, Cherokee

When
July 6, 11:30 AM EST to 11:35 AM EST
Where
Cherokee County, 0.37 mi ENE of Woodstock
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.101, -84.514

The Cherokee County 911 center reported a tree blown down on Arnold Mill Road in Woodstock.

Heavy Rain, Cobb

When
July 6, 11:30 AM EST to 11:50 AM EST
Where
Cobb County, 3.46 mi NE of Sandy Plains
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
34.037, -84.460

The broadcast media reported a collapse of an awning over the gas pumps at a Valero gas station on Shallowford Road due to heavy rain collecting on the roof.

Thunderstorm Wind, Fulton

When
July 6, 11:40 AM EST to 12:00 PM EST
Where
Fulton County, 4.42 mi ENE of Bolton to 3.29 mi NNE of Lakewood Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.845, -84.399

The Fulton County Office of Emergency Management and local broadcast media reported trees blown down along West Paces Ferry Road near the Governor's Mansion, on the Georgia Tech Campus, and along Confederate Avenue. Power was knocked out to around 10,000 customers across the county.

Thunderstorm Wind, De Kalb

When
July 6, 11:45 AM EST to 11:50 AM EST
Where
De Kalb County, 0.68 mi SSW of Belt Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.811, -84.336

The broadcast media reported a large tree blown down on Weatherstone Way in the Woodland Hills area.

Thunderstorm Wind, Gwinnett

When
July 6, 11:49 AM EST to 12:10 PM EST
Where
Gwinnett County, 0.35 mi SSE of Norcross to 1.42 mi N of Grayson
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.925, -84.218

The Gwinnett County Emergency Manager reported numerous trees and power lines blown down across the county. Some locations include Castlerock Way at Blarney Way, Windward Lane, Whitegrass Way, Pleasant Hill Road, Hale Drive, Hewatt Road, Greenvalley Road, Applewood Road, East Morningside Drive, Slew Avenue and Lake Lucern Drive. Downed trees damaged houses and vehicles in the Lawrenceville area, Snellville and Lilburn.

Thunderstorm Wind, Coweta

When
July 6, 11:55 AM EST to 12:10 PM EST
Where
Coweta County, 1.74 mi SSE of Arnco Mills to 0.99 mi N of Newnan
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
33.396, -84.840

An off-duty National Weather Service Employee reported Multiple trees and large branches blown down. Locations include around the intersection of Welcome Road and the Newnan Bypass; along Highway 27 between the Bypass and Sargent; and at the Coweta Samaritan Clinic on Jackson Street.

Thunderstorm Wind, Jackson

When
July 6, 12:45 PM EST to 1:05 PM EST
Where
Jackson County, 96.18 mi N of Dry Branch to 93.4 mi N of Myricks Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
34.137, -83.771

The Jackson County 911 center reported several trees blown down across the western half of the county including along Ednaville and Pocket Roads in Braselton and on Martin Street in Jefferson.

Thunderstorm Wind, Clarke

When
July 6, 12:57 PM EST to 1:20 PM EST
Where
Clarke County, 0.85 mi WNW of Athens to 4.64 mi SSE of Winterville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.956, -83.393

The Clarke County Emergency Manager reported several power lines blown down across the county including along West Hancock Avenue, Calhoun Drive and Lexington Road near Old Lexington Road.

Thunderstorm Wind, Schley

When
July 6, 1:15 PM EST to 1:25 PM EST
Where
Schley County, 2.58 mi WNW of La Crosse to 1.91 mi NNE of Walls Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.201, -84.267

The Schley County Emergency Manager reported trees blown down across the county, including along Highway 26 near the Marion County line, around the intersection of Concord Church Road and Bridges Store Road, Highway 153 southwest of Ellaville and at Highway 19 and Heath Road.

Thunderstorm Wind, Greene

When
July 6, 1:27 PM EST to 1:40 PM EST
Where
Greene County, 2.51 mi WNW of Ruth to 0.4 mi W of Flat Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
33.458, -83.172

The Greene County Emergency Manager reported several trees down in the southern part of the county from around Walker Church Road and Armour Bridge Road to around Liberty Church Road and Leach Road.

Thunderstorm Wind, Hancock

When
July 6, 1:32 PM EST to 1:45 PM EST
Where
Hancock County, 2.36 mi WNW of Shoulderbone to 2.15 mi NNW of Granite Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
33.345, -83.106

The Georgia Department of Transportation reported trees blown down and blocking the road along Highway 16 near Green Springs Road and along Highway 22 near mile post 12.

Thunderstorm Wind, Taliaferro

When
July 6, 1:32 PM EST to 1:45 PM EST
Where
Taliaferro County, 5.75 mi S of Crawfordville to 3.62 mi SE of Crawfordville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
33.468, -82.884

The Georgia Department of Transportation reported trees blown down onto the roadway along Highway 22 near Carters Ford Road and along I-20 near mile marker 152.

Lightning, Schley

When
July 6, 1:35 PM EST
Where
Schley County, 1.75 mi E of Murrays Xrds
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.320, -84.270

The Schley County Emergency Manager reported an abandoned house off of Highway 240 East at Blan Wall Road was struck by lightning and burned to the ground.

Thunderstorm Wind, Macon

When
July 6, 1:36 PM EST to 1:46 PM EST
Where
Macon County, 2.83 mi NW of Ideal to 2.55 mi ENE of Garden Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
32.402, -84.210

The Macon County 911 center reported multiple trees blown down across the county from around Ideal along Highway 90 north of town and Highway 240 south of town to north of Oglethorpe along Highway 128.

Thunderstorm Wind, Sumter

When
July 6, 1:43 PM EST to 1:53 PM EST
Where
Sumter County, 2.72 mi SE of Andersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.170, -84.100

The Sumter County 911 center reported three trees blown down at Highway 195 and Old Stage Coach Road.

Thunderstorm Wind, Macon

When
July 6, 1:45 PM EST to 1:55 PM EST
Where
Macon County, 2.84 mi SSW of Bartlett to 2.69 mi WNW of Marshallville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
32.290, -84.130

The Macon County Emergency Manager reported multiple trees blown down across the county including on Jake Smith Road, at the intersection of Highways 127 and 128, and on Bryant Hill Road.

Thunderstorm Wind, Warren

When
July 6, 1:57 PM EST to 2:07 PM EST
Where
Warren County, 2.41 mi WSW of Camak
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.440, -82.690

The Warren County Emergency Manager reported trees and power lines blown down along Highway 278.

Thunderstorm Wind, Jones

When
July 6, 2:10 PM EST to 2:20 PM EST
Where
Jones County, 0.32 mi W of Plentitude
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.970, -83.636

The Jones County Emergency Manager reported trees and power lines blown down along Highway 18 near Camelot Road.

Thunderstorm Wind, Twiggs

When
July 6, 2:42 PM EST to 3:02 PM EST
Where
Twiggs County, 2.76 mi N of Jeffersonville to 3.15 mi NNW of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
32.720, -83.350

The Twiggs County 911 center reported trees blown down across the eastern portion of the county from north of Jeffersonville on Highway 18 to north of Danville along Jack Clay Road.

Thunderstorm Wind, Haralson

When
July 6, 5:19 PM EST to 5:30 PM EST
Where
Haralson County, 1.35 mi SE of Old Tallapoosa
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
33.738, -85.261

The Haralson County 911 center reported several trees and power lines blown down along Highway 78 near Tallapoosa.

Thunderstorm Wind, Coweta

When
July 6, 6:02 PM EST to 6:15 PM EST
Where
Coweta County, 1.82 mi SSW of Welcome to 0.69 mi N of Welcome
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
33.377, -84.896

The Coweta County 911 center reported several trees blown down along Providence Church Road and Turner Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653276, 653284, 653293, 653297, 653299, 653357, 653301, 653302, 653308, 653311, 653317, 653318, 653330, 653333, 653344, 653345, 653346, 653348, 653351, 653358, 653352, 653353, 653354, 653355, 653356.